Kyoto Journal of Mathematics

A Gauss-Bonnet-type formula on Riemann-Finsler surfaces with nonconstant indicatrix volume

J. Itoh, S. V. Sabau, and H. Shimada

Full-text: Open access


We prove a Gauss-Bonnet-type formula for Riemann-Finsler surfaces of nonconstant indicatrix volume and with regular piecewise C-boundary. We give a Hadamard-type theorem for N-parallels of a Landsberg surface.

Article information

Kyoto J. Math., Volume 50, Number 1 (2010), 165-192.

First available in Project Euclid: 13 April 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C60: Finsler spaces and generalizations (areal metrics) [See also 58B20]
Secondary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]


Itoh, J.; Sabau, S. V.; Shimada, H. A Gauss-Bonnet-type formula on Riemann-Finsler surfaces with nonconstant indicatrix volume. Kyoto J. Math. 50 (2010), no. 1, 165--192. doi:10.1215/0023608X-2009-008.

Export citation


  • [B] D. Bao, “On two curvature-driven problems in Riemann-Finsler geometry” in Finsler Geometry: In Memory of Makoto Matsumoto (Sapporo, 2005), Adv. Stud. Pure Math. 48, Math. Soc. Japan, Tokyo, 2007, 19–71.
  • [BC] D. Bao and S. S. Chern, A note on the Gauss-Bonnet theorem for Finsler spaces, Ann. of Math. (2) 143 (1996), 233–252.
  • [BCS] D. Bao, S. S. Chern, and Z. Shen, An Introduction to Riemann-Finsler Geometry, Grad. Texts in Math. 200, Springer, New York, 2000.
  • [BS] D. Bao and Z. Shen, On the volume of unit tangent spheres in a Finsler manifold, Results Math. 26 (1994), 1–17.
  • [Br1] R. L. Bryant, Projectively flat Finsler 2-spheres of constant curvature, Selecta Math. (N.S.) 3 (1997), 161–203.
  • [Br2] R. L. Bryant, Some remarks on Finsler manifolds with constant flag curvature, Houston J. Math. 28 (2002), 221–262.
  • [I] Y. Ichijyo, On special Finsler connections with the vanishing hv-curvature tensor, Tensor (N.S.) 32 (1978), 149–155.
  • [L] B. Lackey, On the Gauss-Bonnet formula in Riemann-Finsler geometry, Bull. London Math. Soc. 34 (2002), 329–340.
  • [M1] M. Matsumoto, Theory of Y-extremal and minimal hypersurfaces in a Finsler space: On Wegener’s and Barthel’s theories, J. Math. Kyoto Univ. 26 (1986), 647–665.
  • [M2] M. Matsumoto, Foundations of Finsler Geometry and Special Finsler Spaces, Kaiseisha, Shigaken, Japan, 1986.
  • [Ma] V. S. Matveev, On “Regular Landsberg metrics are always Berwald” by Z. I. Szabo, preprint, arXiv:0809.1581v1 [math.DG].
  • [Mil] J. W. Milnor, Topology from the Differentiable Viewpoint, based on notes by David Weaver, Univ. Press of Virginia, Charlottesville, 1965.
  • [SS] S. V. Sabau and H. Shimada, “Riemann-Finsler surfaces” in Finsler Geometry: In Memory of Makoto Matsumoto (Sapporo, 2005), Adv. Stud. Pure Math. 48 (2007), 125–162.
  • [Sh1] Z. Shen, Some formulas of Gauss-Bonnet-Chern type in Riemann-Finsler geometry, J. Reine Angew. Math. 475 (1996), 149–165.
  • [Sh2] Z. Shen, Lectures on Finsler Geometry, World Sci., Singapore, 2001.
  • [SST] K. Shiohama, T. Shioya, and M. Tanaka, The Geometry of Total Curvature on Complete Open Surfaces, Cambridge Tracts in Math. 159, Cambridge Univ. Press, Cambridge, 2003.
  • [Spiv] M. Spivak, A Comprehensive Introduction to Differential Geometry, Vol. V, 2nd ed., Publish or Perish, Wilmington, Del., 1979.
  • [Sz1] Z. I. Szabó, Positive definite Berwald spaces: Structure theorems on Berwald spaces, Tensor (N.S.) 35 (1981), 25–39.
  • [Sz2] Z. I. Szabó, All regular Landsberg metrics are Berwald, Ann. Global Anal. Geom. 34 (2008), 381–386.
  • [Sz3] Z. I. Szabó, Correction to “All regular Landsberg metrics are Berwald,” Ann. Global Anal. Geom. 35 (2009), 227–230.